Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Have large cell lung cancer, weak heart, taking chemotherapy, cannot eat, disoriented, dehydration. How can she recover?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
Yes, my sister found out she had large cell lung cancer six months ago. Because of a weak heart she was unable to have the tumor removed. The tumor is not in her lung but attached to her vertabra. she was started on a very strong dose of chemo and After only a few treatments she started having bad complication from the side effects. couldn't eat, became very disoriented and had to be placed in hospital several times for dehaydration. after recieving fluids she would recover but be left very weak . Her Doctor continued with her treatments giving her doses that weren't as strong but she stil suffered the same complication. She seemed to be getting worse after each treatment. They now have stopped the chemo because she is so weak. She acts as if she were damaged mentally by the chemo. And yes I've read the information on the last stages of cancer when people are supposed to shut down and their body are preparing to die, But I don't believe this is her case. Her cancer hasn't spred througout her body and the Tumor hasn't grown. the chemo did prevent that. So if i could recieve any information on how to help her to recover from this it would surely be appreciated. Her doctors said it wasn't the cancer that was doing this. So was it the chemo? and what can we do? Please advise. Thanks Bill
Posted Wed, 23 May 2012 in Lung Cancer
Answered by Dr. Robert Galamaga 5 hours later
Hello and thank you for submitting your question.

Your question is a good one and I will work on providing you with some information and recommendations regarding what is going on.

Chemotherapy is a very powerful tool which we use as oncologists in treating cancers. As you have experience with your sister despite the therapeutic effect of chemotherapy they are always side effects and sometimes complications which can affect the way we approached the treatment of the disease.

I am glad that she was able to tolerate at least some degree of chemotherapy. In your sister's case the approach to her cancer is not that we can cure the disease but hopefully that we can provide the best care that can control the disease and provide her with the longest and best quality-of-life possible.

From the information you have provided I do not think additional chemotherapy at this time could provide a benefit. Right now it is important to focus on good recovery of her general strength.

I have a few recommendations for you in order to help optimize her gradual recovery. It is extremely important that her nutritional status is optimized. Very often patients who have cancer have difficulty with appetite and obtaining adequate calories to maintain their general health. In her case it maybe necessary to consider supplementation in the form of nutritional protein shakes. This can be combined with a general diet which is XXXXXXX in protein and complex carbohydrates. It may also be reasonable to consider supplementation with a good general multivitamin. I don't think additional nutritional supplements would provide much of a benefit in her case. You may have some friends or family who might recommend a lot of different herbal remedies or over-the-counter remedies but there have been no long-term rent demised studies which show a benefit to these types of things.

In addition it is extremely important that she exercise and move around as much as possible. If she has someone who can help encourage her to gradually increase the amount of activity she performs on a daily basis this would be very helpful. Sometimes a physical therapist might be helpful as they can provide adequate baseline assessment and a good plan to help improve strength and mobility.

The last and certainly not least important consideration would be mental health. Patients who have advanced cancer can become significantly depressed and can't have quite a bit of anxiety. It is important that she be surrounded by family such as yourself and friends who can provide her with good support and positive motivation. Sometimes despite all of this patient's can still have trouble with depression and we sometimes provide medication to help improve that. If you think there is a concern regarding depression you should try to discuss that with her oncologist or response to be helpful and informative. I applaud your efforts to help improve the quality of your sisters life.

If you have any additional concerns I would be happy to address them.


Dr. Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor